Case by: Alana Choy-Shan, Chief Resident
Commentary by William Slater MD, Associate Professor of Medicine, Division of Cardiology
Following Thanksgiving dinner, a 36 year-old healthy man developed palpitations and heart racing. He was evaluated in the emergency room and was noted to be in atrial fibrillation with rapid ventricular response. All of his other vital signs were within normal limits. He was treated with a beta-blocker for rate control and was started on anticoagulation. Within a few hours, he spontaneously converted to normal sinus rhythm. The following AM, a transthoracic echocardiogram revealed a structurally normal heart. Laboratory tests (including thyroid function tests) and a chest x-ray were normal. Anticoagulation was discontinued and he was discharged to home on a daily aspirin.
1. What triggered this patient’s atrial fibrillation?
2. How should he be treated if another episode occurs?
3. Is there anything he can do to prevent a recurrence?
Patients with “lone AF’, i.e. those without structural heart disease nor a history of hypertension, often get their paroxysms of AF in settings of autonomic fluctuation. Clinicians often easily recognize adrenergic triggers (exercise, emotional stress, alcohol or caffeine) but less commonly are aware that vagal excess is often a common trigger for lone AF.
The development of AF in these patients, as in the majority of patients with AF, requires both a trigger from enhanced automaticity in the pulmonary veins, as well as enhanced excitability of atrial tissue. While vagal tone prolongs refractory periods in ventricular muscle (and is thereby anti-fibrillatory), the opposite occurs in atrial tissue. In the atrium, both adrenergic and vagal tone shorten the refractory period of atrial tissue, thereby promoting the formation of re-entrant wavelets and allowing the development and perpetuation of AF.
Clinically, “vagal” fibrillators can be identified by their paroxysms of AF during sleep, or following digestive precipitants (spicy foods, cold bolus of food or liquid, large meals with resultant gastric distension). These patients can often diminish the frequency of PAF by modifying their dietary patterns appropriately. It is important for the clinician caring for patients with paroxysmal AF to question the patient about triggers for AF; often it is helpful for the patient to keep a diary which, when reviewed with the physician, can often shed clues on modifiable triggers in the patient’s life.
Recognizing the patient with vagal triggers has several implications:
1) the opportunity to modify digestive triggers for the episodes
2) the avoidance of digitalis, which can increase episodes via its vagotonic action
3) the use of disopyramide (Norpace) as an antiarrhythmic, given either as a maintenance BID drug (usually 200 mg CR BID) or as “pill in the pocket” therapy (usually 300 mg po of short-acting drug) to terminate episodes of AF. Besides its class 1A antiarrhythmic properties, disopyramide has anticholinergic properties which make it particularly useful to block the vagal influences triggering AF in “vagal” fibrillators. In patients who find the anticholinergic side effects (urinary hesitance, constipation) bothersome, the drug can be given with pyridostigmine (Mestanon), a cholinesterase inhibitor.
Young patients with paroxysmal AF in the absence of heart disease often prefer “pill in the pocket” therapy to terminate an episode rather than daily maintenance antiarrhythmics. A trial of short-acting beta blocker (propranolol 20 mg) should be tried first; it may be repeated at regular intervals (ex:q2) hours until termination of the arrhythmia. Often, the addition of a short acting benzodiazepine is helpful as well in fostering termination. Only if this program is ineffective at terminating bouts of AF should an antiarrhythmic be used. Disopyramide is then a good choice for the group where vagal tone is important in the development and perpetuation of AF.
Image courtesy of Wikipedia